Virginia, 2003

Winter Storm in Virginia, January 23, 2003

January 23, 2003 · NWS AKQ · 3 events in 3 counties and zones

A winter storm produced 2 to 7 inches of snow across portions of the Virginia Hampton Roads. Some specific higher snow totals included: Sandbridge in Virginia Beach 7", Princess Anne in Virginia Beach 5", Oceana in Virginia Beach 4", Virginia Beach oceanfront 4", Great Bridge in Chesapeake 3", Deep Creek in Chesapeake 3", West Norfolk 3", and the City of Portsmouth 2".

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 2 to 7 inches of snow across portions of the Virginia Hampton Roads. Some specific higher snow totals included: Sandbridge in Virginia Beach 7", Princess Anne in Virginia Beach 5", Oceana in Virginia Beach 4", Virginia Beach oceanfront 4", Great Bridge in Chesapeake 3", Deep Creek in Chesapeake 3", West Norfolk 3", and the City of Portsmouth 2". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Thursday, January 23rd due to very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 22, 9:18 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 22, 9:18 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
918 PM EST WED JAN 22 2003

LATEST SAT PIX SHOWING BAROCLINIC LEAF MOVING EAST...APPROACHING THE
APPALACIANS. THIS FEATURE LOCATED NEAR LEFT EXIT REGION OF 180 KT
300 MB JET...AS INDICATED BY 00Z UPPER AIR DATA...AND ALSO IN RIGHT
REAR QUADRANT OF UPPER JET OVER NEW ENGLAND. SOME LIGHT
SNOWS...GENERALLY WITH 1 TO 2 MILE VSBY...HAVE BEEN REPORTED ACROSS
KY...TN AND SRN OH. HAVE HAD COOLING TOPS ACROSS SRN AND SW VA PAST
3 HOURS...AND NOW SEEING INCREASING RADAR RETURNS OVER THAT
REGION...WITH FLURRIES REPORTED AT CHARLOTTESVILLE AT 9 PM.

OVERNIGHT...NEW ENGLAND JET PROGGED TO SAG SWD...WHILE STG 180 KT
JET DIVES SE...THEN EWD ACROSS THE CAROLINAS. SFC LOW THEN PROGGED
TO DEEPEN RAPIDLY AS IT MOVES OUT TO SEA...WITH IMPRESSIVE DEEPENING
RATES TO SAY THE LEAST...SOME 40 MB IN 18 HOURS IN TH ETA PROGS
STARTING 12Z THU

BASED ON LATEST TRENDS...WOULD EXPECT SNOW TO MOVE ACROSS THE
MOUNTAINS OVERNIGHT...ASSOC WITH JET FORCING...OVER AT LEAST
SOUTHERN HALF OF CWA. SNOW WILL BE GENERALLY LIGHT DUE TO THE DRY
LOW LEVEL AIR IT IS MOVING INTO...WITH SFC DEWPTS ONLY IN THE LOW
SINGLE DIGITS. GIVEN HOW COLD THE AMS IS...CUD SEE 20 TO 1 SNOW
LIQUID RATIOS. WILL FCAST AN INCH OR LESS OVERNIGHT EVEN AS FAR N AS
RICHMOND...WITH SLIGHTLY HIGHER AMOUNTS FARTHER S.

ADDITIONAL SNOWFALL THU MORNING...MAINLY OVER SE SECTIONS...AGAIN
MAINLY DUE TO UPPER FORCING. SFC LOW AS PROGGED WUD APPEAR TO BE TOO
FAR S TO ADD SIGNICANT SNOWS BEFORE MOVING QUICKLY OUT TO SEA
THU...BUT MODEST MODEL ERRORS CUD BRING SOME OF THAT HEAVIER SNOW
THU MORNING UP INTO OUR SE FA...SO DO NOT PLAN TO TAKE DOWN WARNING
AT THIS POINT.  AGAIN...BASED ON EXPECTED FLUFFY NATURE OF
SNOW...MIGHT TAKE ONLY A FEW TENTHS TO GIVE US 3 OR 4 INCHES ANYWAY.

FCSTID =   18

.AKQ...
MD...GALE WARNING...ATLC COASTAL WATERS.
NC...WINTER STORM WARNING FOR LATE TONIGHT AND THURSDAY MORNING FOR
ZONES NCZ015>017...NCZ031>032...NCZ102.
WINTER WEATHER ADVISORY FOR LATE TONIGHT AND THURSDAY MORNING FOR
ZONES NCZ012...NCZ013...NCZ030...NCZ014.
GALE WARNING...ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT AND
CURRITUCK SOUND.
VA...WINTER STORM WARNING FOR LATE TONIGHT AND THURSDAY MORNING FOR
ZONES VAZ095...VAZ097>098.
WINTER WEATHER ADVISORY FOR LATE TONIGHT AND THURSDAY MORNING FOR
ZONES VAZ065>066...VAZ079...VAZ087>089...VAZ091>100..
GALE WARNING CHES BAY S OF SMITH PT AND ATLC COASTAL WATERS.

REILLY
Hazardous weather outlook, Jan 22, 5:00 AM EST, 20 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
SNOW WILL DEVELOP ACROSS THE REGION TONIGHT AND CONTINUE THROUGH
MIDDAY THURSDAY. SEE WINTER STORM WATCH /WSWAKQ/ AND SPECIAL
WEATHER STATEMENT /SPSAKQ/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...
SNOW WILL END THURSDAY AFTERNOON. STRONG WINDS AND BITTER COLD
TEMPERATURES WILL COMBINE TO PRODUCE DANGEROUSLY COLD WIND CHILLS
THURSDAY AFTERNOON INTO FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Chesapeake

When
January 23, 1:00 AM EST to 12:00 PM EST
Where
Chesapeake forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Winter Storm, Norfolk / Hampton / Portsmouth

When
January 23, 1:00 AM EST to 12:00 PM EST
Where
Norfolk / Hampton / Portsmouth forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Virginia Beach

When
January 23, 1:00 AM EST to 12:00 PM EST
Where
Virginia Beach forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342161, 5342162, 5342163.